A Late Night Update

First I want to say thank you to everyone that has been sending their thought and prayers A’s way. It really means a lot to me to have so many wonderful people supporting us and pulling for him.

I should also add here that I don’t think I was very clear about everything yesterday. Besides the spell that he had (which we don’t know if they are seizures or not) A has been very congested and having difficulty breathing. He is being treated for aspiration because of what happened Sunday night. With the chest x-ray looking fine it is hard to know what is happening. Today I was wondering about RSV but I was not about to take him to the hospital just to do a swab when he is NOT in any shape to go out.

So it was a pretty long night around here last night. I pushed our loveseat up against our couch so that I could sleep beside A all night. Or I guess I should say so that I could lay beside him all night! Anyways, he was doing okay off and on until about 2:30am. He was very irritable which in turn causes many more dystonic movements. At 3am I decided to give him a dose of versed. I have given him two doses before here at home about a year ago when he was sleeping like crap. I know back then that the effect was very quick but did not last very long at all. I was hoping last night that it would just take the edge off of him enough that he could get some rest.

Well within five minutes I could tell by his eyes that it was starting to affect him. Then came the frothing at the mouth and then the blueness to his lips. I turned on the light and grabbed the suction machine to start with that. I was getting a TON of junk out of him. I then cranked up his oxygen to five litres and let him try to get some colour before going in to suction again. The colour wasn’t happening. I went in and woke J up because I was so scared about what was happening. He immediately came out and we decided to suction again. Throughout this he was not fighting me at all and more or less was acting as if the suction didn’t bother him. Anyone knows that this isn’t normal and therefore had me even more scared. I really started to panic because I noticed that even his fingers and toes were blue. J went over to the oxygen and noticed that the end wasn’t even hooked up and must have gotten knocked off when he came out of our room. Within a couple of seconds A was getting pink again. For about the following hour his breathing was very off and he just was acting strange. The only thing that I could think was that it had to do with the versed. I won’t be giving him that stuff anymore! I have to tell you that at one point J and I really thought it was the end. It was almost as if A’s body was giving in. Really weird and I can’t explain it well but it was as if life was suddenly in slow motion.

I picked him up and just started to cry. I am so angry that he has to go through this. I am so angry that he is doing this but yet there is no one that will help figure out what is going on. I am so angry that I even have to deal with it. It breaks my heart to know that he is hurting and suffering and there is nothing that I can do to make him better. It just plain sucks.

The rest of the night I pretty much just watched him sleep and breath. Grandma was here early this morning so that I could get some rest. He was pretty restless all day for her and didn’t sleep much. It is so hard to see him sick because he is such a different little boy.

A went to sleep at about 7pm and woke up about 10:30pm. I did a little bit of chest physio and then suctioned before doing his breathing treatment. I got a little smile out of him when I was tickling him which was nice! I got him ready for bed and then put him in his chair for a bit.

He is still very stuffy and congested sounding but looking a tad on the normal side. I tried to shut off his oxygen a couple of times today but he isn’t taking that. The nurse from the oxygen company was here today and she had him hooked up for a while to do the trend she needs. Turns out the hospital didn’t do a printout that we need for coverage of the oxygen so she asked if I could turn it off. The trend they need to cover the oxygen has to be with the child satting below 88. For the five minutes that A was turned off he was around 80-84 coming up above 90 maybe once a minute. Bad news, obviously something is going on that he needs oxygen. Good news, we now will have oxygen coverage for a year.


Are you ready for this?!?!?! I don’t know why suddenly he is like this but I am not complaining!!!



As for the versed, I had a NICU nurse from my preemie group send me this link HERE….makes me really wonder if the whole ordeal last night was from this medication?!

***I have figured out how to load my video onto my computer but now I cannot find anywhere to upload it so that I can send it to those who would like to give me their opinion. Once I figure that out then I will be sending it out.***

12 responses

  1. Angela

    Oh Shannon, my heart broke as I read your update. I read the link on Versed and holy cow, what scary info!! Jack had a bad reaction to versed while in the hospital last year — he had a horrible apnea episode and dropped his sats fiercly. I am so sorry this happened to you at home. I understand the feeling of why my child? why me?Just know we’re thinking of you and keeping Ashton in our prayers. I hope some answers and relief come Ashton’s way very soon.Love,Angela

    November 16, 2007 at 5:27 am

  2. Erin

    So good to see that smile again!

    November 16, 2007 at 6:48 am

  3. Anonymous

    Versed can definitely affect breathing and quite frankly I am suprised they gave it to you for home use. Not that you didn’t it. But goodness to go through that at home is just to scary. Hang in there. You know once they usually crack a smile they seem to be starting to do better. I hope you get some rest. Lovechasity

    November 16, 2007 at 7:48 am

  4. 23wktwins'mommy

    We were JUST talking about putting Ashton on oxygen. I’m glad they did. I know it is so scary to see your child working hard to breathe or going off color, and at least now you have the O2 to assist him. When you get a chance I’d like to see the video, not that I’ll be of any help in solving the mystery, but I’d like to see what is happening to Ashton.I hope he is feeling better soon!

    November 16, 2007 at 2:55 pm

  5. Aunt Kelly

    OMG!!! WHY IS THIS HAPPENING TO MY LITTLE BUG??!!!! HASN’T HE BEEN THRU ENOUGH….WHY DOESN’T ANYONE WANT TO HELP THIS SWEET LITTLE BOY?? GET BETTER BUG.LOVE YU LOTS!!!!! XXXXXXXXOOOOOOOO

    November 16, 2007 at 2:57 pm

  6. Jacolyn

    Love the smiles!!! You are such a great mom!! I don’t know if I could handle all this as well as you have. Continued prayers here.Jacolyn

    November 16, 2007 at 3:30 pm

  7. Justinich Family

    I had the same why? and anger feelings a few months ago, so I can totally understand. You and Jeff did great in handling the situation, I was scared just reading it. Hope those smiles mean Ashton is on the road to recovery.

    November 16, 2007 at 4:31 pm

  8. The Hull Munchkins

    Shannon, I felt sick reading about what you guys are going through. The helpless feeling is so overwhelming! I hurt for you and Ashton. You are a wonderful mother with such a clear head! You are doing a great job taking care of Ashton… and what a beautiful smile he flashed.I’m praying for your family.-Patty

    November 16, 2007 at 4:49 pm

  9. baby james

    Shannon I have been unable to read your blog so I have just got up to date and I am in tears. I am sorry for what you, Ashton and Jeff have had to go through I no the anger and emotions we go through we are on different levels but please no I am thinking of you and our prayers that you get answers and Ashton starts feeling better. I love the smile that stopped my tears for a second. Love Tracy

    November 16, 2007 at 9:46 pm

  10. 1stson24weeks

    ShannonI am so sorry that you guys are going through this. You, Jeff and Ashton are in my thoughts and prayers. Keep up the good work and stay strong. Get better soon Ashton!Erika

    November 17, 2007 at 2:52 am

  11. Kellie

    Shannon,I’m am so sorry that Ashton is still dealing with these unexplained events. I am incredibly surprised that the doctors gave you Versed for home use though! It should only be used in an ICU type setting because of it’s sedative and respiratory depression qualities. When we use it on patients in the NICU we have to have emergency cardiac resusitation meds availible in case our patients arrest (respiratory or cardiac). It is not a med I would EVER think would be okayed for home use. Ashton’s spell could have certainly been linked to the Versed dose and been an adverse reaction. I would see if his doctors could look into it for you.Give your adorable boy huge hugs. I just love his bright smile in all of your pics.

    November 18, 2007 at 3:56 pm

  12. Trish ~CnJ's Mommy~

    We’re thinking of and Praying for Ashton always! I check in often..but dont write alot.You can uplaod the video here (in a post…there’s a video optin…it does take awhile to upload though. ) or go to http://www.photobucket.com you can do it there too.{{hugs}}

    November 19, 2007 at 1:08 am

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s